Nevada, 2019

Damaging Wind in Nevada, August 8, 2019

August 8, 2019 · NWS LKN · 1 event in 1 county or zone

Scattered thunderstorms that formed in the late morning hours caused strong wind gusts in portions of White Pine county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Scattered thunderstorms that formed in the late morning hours caused strong wind gusts in portions of White Pine county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 8, 7:54 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 7:54 AM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
854 AM PDT Thu Aug 8 2019

.UPDATE...At 1530Z this morning, one area of showers covers
northeast Nevada with the next surge streaming northward over Nye
County and west central Nevada. A region of stability exists
between these two areas, but will not last too long as surface
heating will destabilize the air mass fairly quickly. The lift is
courtesy of short wave energy moving north over Nevada today, and
interacting with an air mass that has precipitable water near an
inch. Combined with shear, most notably over the northeastern
Nevada corner later this afternoon for locally strong storms,
maybe a severe storm.  Boosted PoP values for much of the area
this afternoon with the strongest storms generating brief heavy
rain. Storms will be moving, so moderate to heavy rain will not
stay at any given spot for too long. 88

&&

.PREV DISCUSSION... /ISSUED AT 153 AM /

SYNOPSIS...Showers and thunderstorms today as a wiggle in the
upper atmosphere moves across Nevada from the south. Strong
thunderstorms with brief heavy rain and gusty winds may occur
this afternoon. Friday will be drier with breezy conditions
developing by afternoon. The weekend looks much cooler.

SHORT TERM...Today through Friday.

Same situation as models have been predicting the last few days.
Large upper high over the southwest with closed upper low off the
SoCal coast. These are creating a southwest tight flow into the
Great Basin with a weak tropical connection from the east-central
Pacific and Gulf of California. Showers and isolated thunderstorms
still occurring over much of central and northern Nevada even in
the middle of the night.

Moisture flow will continue at mid and high levels through
Thursday, then taper off as the short wave assisting it moves
northeast out of the state. Li's and CAPEs sufficient to drive
isolated to scattered thunderstorms, mixed wet and dry since
surface dewpoints are in the 40s generally, through tonight.

On Friday, the closed low approaches the coast and begins driving
oceanic inversion air into the Basin along with
downsloping/subsiding winds. Some isolated storms and showers are
possible but should be confined to the northern sections along the
Idaho/Oregon borders.

Cooler today and Friday with cloud cover and passage of short
wave.

LONG TERM...Friday night through next Wednesday. Overall, no
significant impacts expected. High confidence that the period is
mostly dry and quiet.

On Saturday, a frontal boundary slowly pushes east towards the
UT/NV border as the upper level low lifts northeast into Oregon.
Confidence continues to run moderate that strong winds and dry
conditions across portions of White Pine and northeast Nye
counties, ahead of the frontal boundary. There remains slight
differences in position of the upper level low in Oregon which
impacts the position/orientation of the polar front jet across the
area..which them impacts where and how strong the surface winds
are. Nothing significant but something to keep an eye on.
Otherwise, afternoon cloud cover and fall like conditions expected
in Humboldt and northern Elko counties, closer to the upper level
low. A few showers remain possible near the UT/NV border. With
500mb heights dropping to the 579 to 582dm levels, anticipate
high temperatures only in the 70s and 80s. Clear skies are in
store for the overnight with lows in the 40s - some of the cooler
locales may even see readings in the 30s.

Sunday through next Wednesday. Upper level low fills as it lifts
to northern ID by Sunday evening; therefore the upper level flow
turns more westerly. Thereafter, the overall flow aloft is nearly
zonal on Monday with 500mb heights around the 582-585dm range. On
Tuesday and next Wednesday, signs point to the 500mb high over
western TX expanding westward towards the SW US as 500mb trof
becomes established well of the Pacific NW coastline. Plenty of
uncertainty in regards to the evolution of the 500mb trof or low
and associated frontal boundary but meaningless to conditions
across the area. The ensemble mean of each model still keeps the
storm track well to the north of the area. Overall the 500mb
highs return to near or slightly above average of for early
August, resulting high temperatures back into the 90s on both
days.

AVIATION...Low confidence forecast in regards to timing of early
morning convection, and re-development in the afternoon
hours...expect amendments. Gusty winds are likely with any of
these thunderstorms in the afternoon.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

FIRE WEATHER...Red Flag Warning through 9 pm PDT Thursday for
zones 454, 467, 468, and 469 for isolated to scattered mixed
wet/dry thunderstorms.

The likelihood of wetting rains will vary strongly from storm to
storm, with some actually producing greater than 1/10 inch. The
best chances for them will be over zones 454 and 469. However,
there is a good chance for all storms, even "wet" ones, to produce
lighting outside the main rain shaft, which could cause new fires.

Erratic outflow winds are likely to be widespread, even in non-
showers and non-storms, such as virga buildups.

Thursday night, storms move north and begin to weaken. On Friday,
expecting only isolated showers and perhaps a strike or two along
the Idaho border.

Drier Friday with gusty winds especially over zones 455 and 457.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM PDT this evening for Central Lander
and Eureka Counties-Central and Western Humboldt County-Eastern
Humboldt County and Northwestern Elko County-Southwestern and
Central Elko County.

&&

98/85/85/98

In the hours before

Special weather statement, Aug 8, 11:03 AM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Elko NV
1203 PM PDT Thu Aug 8 2019

NVZ036-038-081930-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
1203 PM PDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL
EUREKA COUNTIES UNTIL 1230 PM PDT...

At 1202 PM PDT, Doppler radar was tracking a strong thunderstorm
over Pine Valley, moving north at 20 mph. This storm is moving
across portions of State Route 278, near Pine Valley, about 23 miles
south of Carlin.

Dime size hail and wind gusts 40 to 50 mph will be possible with
this storm. In addition, brief heavy rain will cause ponding of
water on SR 278. If driving this road, please use headlights on low
beams and be aware of slick spots.

Locations impacted include...
Pine Valley.

LAT...LON 4033 11611 4036 11620 4055 11623 4047 11587
TIME...MOT...LOC 1902Z 201DEG 16KT 4041 11613

86
Special weather statement, Aug 8, 11:18 AM PST, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
1218 PM PDT Thu Aug 8 2019

NVZ038-081945-
Southwest Elko County NV-
1218 PM PDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELKO COUNTY UNTIL
1245 PM PDT...

At 1217 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Pine Valley, moving north at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Elko
County.

LAT...LON 4020 11589 4023 11599 4044 11598 4036 11566
TIME...MOT...LOC 1917Z 201DEG 18KT 4029 11590

86
Special weather statement, Aug 8, 11:31 AM PST, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
1231 PM PDT Thu Aug 8 2019

NVZ038-082000-
Southwest Elko County NV-
1231 PM PDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM
PDT...

At 1229 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Carlin, moving north at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
brief heavy rain. This storm will go over I-80, and will cause
ponding of water on the roadway. Please use caution due to slick
spots and use your low beams to help other drivers see you better in
the heavy rain.

Locations impacted include...
I-80 between Elko and Carlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4066 11592 4067 11602 4086 11609 4085 11579
TIME...MOT...LOC 1929Z 185DEG 17KT 4074 11596

86
Special weather statement, Aug 8, 11:42 AM PST, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
1242 PM PDT Thu Aug 8 2019

NVZ038-082015-
Southwest Elko County NV-
1242 PM PDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELKO COUNTY UNTIL
115 PM PDT...

At 1241 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of South Fork, moving north at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
brief heavy rain and dime sized hail. This storm will go over I-80
between Elko and Carlin, and will cause ponding of water on the
roadway. Please use caution due to slick spots and use your low
beams to help other drivers see you better in the heavy rain.
Locations impacted include... Lamoille Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 11584 4061 11594 4081 11600 4080 11570
TIME...MOT...LOC 1941Z 184DEG 17KT 4069 11589

86
Special weather statement, Aug 8, 11:50 AM PST, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
1250 PM PDT Thu Aug 8 2019

NVZ034-038-082015-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
1250 PM PDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 115 PM
PDT...

At 1249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Jiggs, moving northeast at 10 mph.

Strong winds 30 to 40 mph or higher may change fire direction and
growth, adversely affecting the personnel on the Corta Fire. Cloud
to ground lightning will be possible with this storm.

This storm will remain over mainly rural areas of southern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4024 11566 4027 11572 4042 11569 4030 11547
TIME...MOT...LOC 1949Z 218DEG 7KT 4033 11563

86
Special weather statement, Aug 8, 12:09 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
109 PM PDT Thu Aug 8 2019

NVZ031-038-082045-
Southwest Elko County NV-Northern Elko County NV-
109 PM PDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM
PDT...

At 107 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Ryndon, moving northeast at 20 mph. This storm is
also moving along State Route 225, 14 miles north of Elko.

Wind gusts 40 to 50 mph will be possible with this storm as well as
brief heavy rain. Due to the brief heavy rain, this storm will cause
ponding of water on the roadway. Please use caution due to slick
spots and use your low beams to help other drivers see you better in
the heavy rain.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4093 11584 4099 11597 4126 11587 4109 11554
TIME...MOT...LOC 2007Z 213DEG 19KT 4105 11584

86

The radar

The Elko radar (KLRX), 231 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
August 8, 12:09 PM PST
Where
White Pine County, (Ely)yelland Fld Ely
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -114.850

Residents near the airport reported strong winds that caused broken tree limbs. The diameter of the tree limbs were about 1.5 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854960.